Alert archive / Colorado / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood warning at Aug 20, 2021, 2:58 AM MDT for Phillips County, Colorado. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 2:58 AM MDT (08:58 UTC)
- Expired
- Aug 20, 2021, 12:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, CO
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:35 AM MDT | HEAVY RAIN 8.11 | 8 S Pleasant Valley, CO | HOLYOKE COAGMET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
933
WGUS45 KBOU 200858
FLWBOU
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Denver CO
258 AM MDT Fri Aug 20 2021
COC095-201800-
/O.NEW.KBOU.FA.W.0004.210820T0858Z-210820T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-
258 AM MDT Fri Aug 20 2021
The National Weather Service in Denver has issued a
* Flood Warning for Small stream in...
Phillips County in northeastern Colorado...
* Until noon MDT Friday.
* At 258 AM MDT, Local law enforcement reported several roads closed
across Phillips county due to flooding. Flooding is will continue
through the morning. Between 3 and 9 inches of rain have fallen.
* Flooding of rivers, creeks, streams, and other low-lying and
flood-prone locations is occurring. Numerous roads remain closed
due to flooding. Expect many areas of slow moving or standing
water.
* Some locations that will experience flooding include...
Holyoke, Paoli, Amherst, Fairfield, Pleasant Valley and Highland
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from this storm will cause flooding of small creeks
and streams, country roads, farmland along creeks, and other low
lying areas.
&&
LAT...LON 4044 10264 4059 10264 4075 10255 4075 10205
4044 10205
$$
Meier2 follow-up statements
611
WGUS85 KBOU 201450
FLSBOU
Flood Statement
National Weather Service Denver CO
850 AM MDT Fri Aug 20 2021
COC095-201800-
/O.CON.KBOU.FA.W.0004.000000T0000Z-210820T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-
850 AM MDT Fri Aug 20 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY FOR
SOUTHEASTERN PHILLIPS COUNTY...
At 850 AM MDT, local law enforcement reported flood waters were
slowly receding across Phillips Counties. However, there were still
several road closures. Between 4 and 9 inches of rain have fallen.
* Flooding of rivers, creeks, streams, and other low-lying and
flood-prone locations is imminent or occurring. Numerous roads
remain closed due to flooding. Expect many areas of slow moving or
standing water.
Some locations that will experience flooding include...
Pleasant Valley.
This includes the following streams and drainages...
Wildhorse Creek, Frenchman Creek and Sandy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, country roads, farmland along creeks, and other
low lying areas.
&&
LAT...LON 4044 10240 4061 10224 4064 10219 4069 10205
4063 10205 4055 10205 4054 10205 4050 10205
4049 10205 4047 10205 4044 10205
$$
Barjenbruch784
WGUS85 KBOU 201803
FLSBOU
Flood Statement
National Weather Service Denver CO
1203 PM MDT Fri Aug 20 2021
COC095-201813-
/O.EXP.KBOU.FA.W.0004.000000T0000Z-210820T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-
1203 PM MDT Fri Aug 20 2021
...FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PHILLIPS COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4044 10240 4061 10224 4064 10219 4069 10205
4063 10205 4055 10205 4054 10205 4050 10205
4049 10205 4047 10205 4044 10205
$$
EntrekinWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 9:21 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 19, 9:21 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 921 PM MDT Thu Aug 19 2021 .UPDATE... Issued at 920 PM MDT Thu Aug 19 2021 There is some lingering convection going on in the mountains and over the northern and northeastern border area of the plains. Some of the models are continuing to show additional rainfall over, the already soaked, eastern Phillips County. This area has already experienced significant widespread flooding. Some of the models are also continuing to show a line of showers and storms come across the CWA overnight associated with the upper trough axis passage. && .SHORT TERM...(This afternoon through Friday) Issued at 130 PM MDT Thu Aug 19 2021 Main concern through this evening remains the severe threat across the northeast plains of Colorado this afternoon and evening, and flash flood threat across the fire burn scars through this afternoon. Severe thunderstorm watch has just been issued for much of the northeast plains of Colorado through this evening. Currently, unseasonably strong upper low spinning across far northwest Utah with scattered showers and thunderstorms ongoing across western Colorado. Thunderstorms now developing across our mountains, mainly along and east of the Continental Divide and across the foothills. Stronger storms are also developing further east along some convergence across eastern Washington county. Surface dewpoints holding in the 50s with some mid 60s across the far plains Given latest model guidance, the best chance still looks to be along and north of a line from Denver to Akron including the far northeast corner as well which will be just north and northeast of the surface low. Given dewpoints in the 60s, mixed layer CAPE values 1000-2000j/kg. Main threats will be damaging winds up to 60 mph and hail up to 2 inch diameter hail. Could even see a low tornado threat over the far northeast corner through the evening with decent shear profile in place. Lesser threats of severe weather further south across the Palmer Divide to low level drying with the southwest flow. Across the mountains and nearby plains the storms will have shifted north and east by early evening with a rather quiet evening expected. However the back of the trof approaches later tonight, could see a line of showers and thunderstorms develop. Latest HRRR showing this between 08-12z tonight through early Friday morning. As the upper trof moves across, expect increasing subsident and drying westerly flow. Cross sections show wind gusts up to 60 mph over higher mountains and foothills for Friday morning. Expect decreasing winds Friday afternoon as the trof moves further away from northern Colorado. Temperatures will remain on the cooler side, with readings mainly in the lower 80s across the plains. .LONG TERM...(Friday night through Thursday) Issued at 230 PM MDT Thu Aug 19 2021 Quieter weather can be expected for most of this period. We'll start off fairly dry across our forecast area with downslope flow in place Friday evening. Winds will diminish in the early evening hours with decreasing flow aloft and mixing. There is a small risk we could see some weak convection over the Palmer Divide area including Lincoln County overnight. Those shower/storm chances would be due to weak mid level moisture convergence, but they wouldn't be much. By Saturday, warm advection will occur in moderate southwest flow aloft. This will result in breezy and somewhat warmer conditions. We can't rule out a couple late day showers/storms with just enough destabilization and moisture returning in the southwest flow aloft. Most of that chance would be over the mountains. For Sunday through early next week, the ensembles point to a continuation of somewhat drier but warm west/southwest flow aloft over the forecast area. High temperatures will likely return to the lower 90s for the lower elevations by Sunday, and remain in place Monday and Tuesday. There is fair ensemble agreement that we cool and moisten a little toward next Wednesday, leading to a little higher chance of storms over the forecast area by the middle part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 916 PM MDT Thu Aug 19 2021 Will go with some weak drainage winds at DIA kicking in around 05 or 06Z. Before 12Z, the upper trough axis is supposed push across with west and northwesterly winds at the airport after that. There could be some convection associated with the upper trough axis around 12Z as well so left the "VCTS" in the TAF. && .HYDROLOGY... Issued at 130 PM MDT Thu Aug 19 2021 There is the increasing threat of flash flooding over the burn scars this afternoon, especially across Cameron Peak and Calwood burn scars with more moisture and heating resulting in higher instability. Could see a quick 1/2 to 3/4 of an inch of rain in 30 minutes or less with the stronger storms. The storm motions will be moving quite fast but given he moisture and strength it won't take much to result in a situation. Have increased our flash flood threat to the elevated category today for Cameron Peak and Calwood with a slightly lesser threat over Williams Fork and East Troublesome. Also could be a flood threat across the far northeast plains with strong to severe storms given the pw values through this evening. Friday through Monday will be mostly dry with no flash flood threat. A couple weak showers and thunderstorms will be possible Saturday into early next week. However, moisture will be limited with little rainfall expected with this activity. There could be a limited flash flood threat developing for the burn scars toward Wednesday if some monsoon moisture returns to the region. There seems to be reasonable agreement of this increase in moisture per model ensemble guidance. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......RJK SHORT TERM...Entrekin LONG TERM....Barjenbruch AVIATION.....RJK HYDROLOGY....Entrekin
Hazardous weather outlook, Aug 19, 9:55 AM MDT, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 955 AM MDT Thu Aug 19 2021 COZ030>051-201600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 955 AM MDT Thu Aug 19 2021 ...SEVERE STORMS POSSIBLE ACROSS NORTHEAST PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in areal coverage over the northern mountains through early this afternoon, then followed by several rounds of showers and storms during the afternoon. Some of these storms will produce brief heavy rain and wind gusts up to 60 mph. There is an increasing flash flood threat mainly across the burn scars from late morning through late afternoon, especially over Cameron Peak and Calwood burn scars. Over the plains, scattered storms will develop this afternoon. Some of the storms could be severe with wind gusts to 60 mph and hail up to two inches in diameter. The threat of severe storms is greatest north of a line from Denver to Akron between 3 PM and 9 PM. An isolated tornado is possible, most likely over the northeast corner of Colorado after 4 PM. Showers and thunderstorms will decrease overnight, but it will remain windy over the mountains and higher east slopes of the Front Range. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty west to northwest winds will prevail Friday behind the exiting storm system. Over far northern Colorado and in the foothills, wind gusts up to 40 mph are expected. A few gusts to 60 mph will be possible Friday in the wind prone areas of the foothills. It will be windy at times through the weekend. There is only a slight chance for showers and thunderstorms over the mountains and foothills Saturday, otherwise dry conditions are expected into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM, especially along and north of a line from Denver to Akron.
In the hours before
Local storm report, Aug 19, 8:59 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
859 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN 7 SE HOLYOKE 40.51N 102.21W
08/19/2021 M7.50 INCH PHILLIPS CO LAW ENFORCEMENT
0844 PM HEAVY RAIN 4 ESE PLEASANT VALLEY 40.59N 102.06W
08/19/2021 M7.00 INCH PHILLIPS CO PUBLIC
0840 PM FLASH FLOOD 8 SSE PLEASANT VALLEY 40.50N 102.07W
08/19/2021 PHILLIPS CO PUBLIC
THREE 6 INCH RAIN GAUGES ON HIS FARM
OVERFLOWED.
0836 PM HEAVY RAIN 3 SW HOLYOKE 40.54N 102.34W
08/19/2021 M3.94 INCH PHILLIPS CO PUBLIC
0827 PM FLASH FLOOD 7 SSW PLEASANT VALLEY 40.52N 102.17W
08/19/2021 PHILLIPS CO TRAINED SPOTTER
WIDESPREAD FLOODING OF ROADS, DITCHES, AND
FIELDS. AT LEAST ONE ROAD CROSSING FRENCHMAN
CREEK ARE IMPASSABLE. FRENCHMAN CREEK AND
OTHER STREAMS HAVE SIGNIFICANT FLOODING.
0813 PM HEAVY RAIN 4 ESE PLEASANT VALLEY 40.59N 102.06W
08/19/2021 M6.61 INCH PHILLIPS CO PUBLIC
0808 PM HEAVY RAIN 5 S HOLYOKE 40.51N 102.30W
08/19/2021 M5.29 INCH PHILLIPS CO PUBLIC
0805 PM FLASH FLOOD 5 WSW PLEASANT VALLEY 40.59N 102.20W
08/19/2021 PHILLIPS CO PUBLIC
SIGNIFICANT FLASH FLOODING 6 MILES EAST OF
HOLYOKE ON U.S. HIGHWAY 6.
0758 PM FLASH FLOOD 1 E HOLYOKE 40.59N 102.28W
08/19/2021 PHILLIPS CO PUBLIC
SEVERAL HOUSES HAD WATER RISE UP TO THE
FRONT DOORS.
0755 PM HEAVY RAIN 1 E HOLYOKE 40.59N 102.28W
08/19/2021 M3.40 INCH PHILLIPS CO PUBLIC
0753 PM HEAVY RAIN 2 N AMHERST 40.71N 102.17W
08/19/2021 M2.00 INCH PHILLIPS CO PUBLIC
0752 PM HEAVY RAIN 1 NE AMHERST 40.69N 102.15W
08/19/2021 E2.48 INCH PHILLIPS CO PUBLIC
0737 PM FLASH FLOOD HOLYOKE 40.59N 102.30W
08/19/2021 PHILLIPS CO LAW ENFORCEMENT
SIGNIFICANT STREET FLOODING INCLUDING MAIN
STREET IN AND NEAR HOLYOKE.
0522 PM TSTM WND GST 2 ESE HOLYOKE 40.57N 102.28W
08/19/2021 M66 MPH PHILLIPS CO ASOS
HOLYOKE AIRPORT.
0520 PM TORNADO 6 SSW PLEASANT VALLEY 40.53N 102.14W
08/19/2021 PHILLIPS CO TRAINED SPOTTER
TORNADO FROM 520 PM TO 530 PM.
0510 PM TORNADO 4 S PLEASANT VALLEY 40.55N 102.13W
08/19/2021 PHILLIPS CO STORM CHASER
&&
TLHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 24 min |
| Aug 19, 6:41 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 49 min |
| Aug 19, 6:43 PM MDT | Areal Flood Advisory | BOU | Phillips | 2 hr |
| Aug 19, 7:43 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Aug 19, 10:38 PM MDT | Flash Flood Warning | BOU | Phillips | 4 hr |
| Aug 20, 2:12 AM MDT | Areal Flood Advisory | BOU | Larimer | 93 min |
| Aug 20, 2:15 AM MDT | Flash Flood Warning | BOU | Larimer | 2 hr |
| Aug 20, 4:01 AM MDT | Special Weather Statement | BOU | Morgan | 44 min |
Nearby
Areal Flood Warnings in Colorado, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.